Drug reaction alert after man's death

 

DOCTORS TREATING patients with acute illnesses should review whether the patients need to continue taking cholesterol-lowering medications during treatment because of the risk of the medication reacting with other drugs, an inquest jury has recommended.

The jury at the inquest into the death of John Devereux (58), a grandfather of three, heard that he died from a very rare case of rhabdomyolysis or muscle deterioration leading to kidney failure likely caused as a result of a toxic reaction between two drugs.

Mr Devereux, who suffered from type I diabetes for more than 40 years, had been on the cholesterol lowering drug atorvastatin, or Lipitor, when he was given fucidic acid, an antibiotic, which doctors believe reacted with the statin to cause muscle deterioration.

The jury at Cork City Coroner's Court yesterday returned a verdict of death by misadventure and recommended that clinicians review the need for statin therapy in their patients during acute illness, given the risk of serious toxicity due to drug interactions.

The jury also recommended that prescribing information provided with Lipitor be amended to highlight the risk associated with the interaction between atorvastatin and fucidic acid.

The inquest heard evidence that Mr Devereux, Green Rath, Tipperary town, went to his GP with an infected toe on January 8th, 2008.

He was put on antibiotics but failed to respond and was referred to South Tipperary General Hospital on January 14th last.

Consultant physician at South Tipperary General Dr Sam Kingston said that Mr Devereux was admitted on January 18th and was put on intravenous fucidic acid.

Mr Devereux was discharged from South Tipperary General on February 8th but became unwell two days later. He was readmitted to hospital on February 15th, having remained on oral fucidic acid tablets.

He developed acute kidney problems and he was transferred on February 21st to Cork University Hospital where he underwent emergency surgery and was put on dialysis, but died there on March 2nd.

Dr Kingston said he knew Mr Devereux, who had type I diabetes since 1966, was on Lipitor since 2001 but it did not raise any issues for him as there was only an oblique reference in the atorvastatin leaflet about using it with inhibitors and it did not mention fucidic acid.

Dr Kingston said he had checked the international literature and found that there were three reported cases of people dying from rhabdomyolysis due to a reaction between atorvastatin and fucidic acid and he believed it was possible that this had happened to Mr Devereux.

Consultant nephrologist Dr Michael Clarkson, who treated Mr Devereux at Cork University Hospital, said he was not aware at that stage that atorvastatin reacted with fucidic acid but he had since consulted colleagues and found there had been three other fatal cases in Ireland.

They had reported all four Irish cases to the Irish Medicines Board who were examining them, said Dr Clarkson, adding it was no longer the practice at Cork to co-prescribe fucidic acid and statins to patients.